Editor—The day after the world watched the first person receiving the coronavirus disease 2019 (COVID-19) vaccine on December 8, 2020, reports of three cases of suspected allergic reactions in connection with the vaccine emerged from the UK. Two were reports of anaphylaxis in healthcare workers, with onset within minutes of vaccination, responding well to treatment with epinephrine. Both recovered fully and were reported to have severe allergies to foods and drugs, respectively. The third case was less severe and did not require epinephrine.
Immediate-type life-threatening reactions to vaccines are exceedingly rare; they are reported to occur in 1.3 cases per million doses.1 Therefore, two cases of anaphylaxis on the second day of a vaccination campaign with a new vaccine require further scrutiny. The first important task is to confirm that these cases were indeed anaphylaxis. If anaphylaxis is proved likely, the cause of the reaction should be identified.
The active ingredient is rarely the cause, and the focus should be directed at the many excipients usually present in vaccines.2 A recent review of the literature showed that rare cases of immediate hypersensitivity reactions to excipients have been described for adjuvants/preservatives; antimicrobials; and a single case of a reaction to polysorbate 80, a polymer with structural similarities to polyethylene glycol (PEG).3 , 4 Hypersensitivity reactions to vaccines containing gelatin and egg had only been described in patients with previous known hypersensitivity to gelatin and egg. In fact, large studies have shown a very low risk of immediate reactions to ovalbumin in influenza vaccines in patients with allergy to eggs,5 and the recommendation to these patients is that the risk of anaphylaxis is no higher than for non-allergics.
The COVID-19 vaccine from Pfizer–BioNTech recently introduced in the UK, USA, and other countries is a messenger RNA (mRNA)-based vaccine (tozinameran, BNT-162b2) using lipid nanoparticles to facilitate the transport of mRNA into cells.6 The vaccine contains a number of excipients and lipids, one of them based on PEG-2000. This is currently the only excipient in the vaccine with recognised allergenic potential. The severity and rapid onset of the two reported reactions to the vaccine further increase suspicion towards PEG.
Allergy to excipients is often overlooked because of a lack of knowledge about their allergenic potential. However, allergy to PEG, also often called macrogol, has been reported with increasing frequency over recent years,7 , 8 Patients have usually had repeated systemic allergic reactions/anaphylaxis before diagnosis. A typical history is of severe allergic reactions to several classes of drugs, for example, penicillin, laxatives, injected corticosteroids, or antacids, all containing PEG. Symptoms are of rapid onset, usually within minutes, and typically result in severe generalised pruritus, urticaria, angioedema, hypotension, or difficulty in breathing. Reactions are more severe with higher doses and with higher-molecular-weight PEGs.
Polyethylene glycol is an ingredient in many laxatives, in about 30% of tablets and is used as a surfactant in many injectable formulations, where a prolonged effect is needed, such as in depot steroids. More recently, the technology of PEGylation has been introduced to enhance drug delivery in many areas of medicine. No reactions to PEG in vaccines have been reported, but PEG has not been a commonly used excipient in vaccines until now.
The mechanism of sensitisation to PEGs is unknown, but from the cases described in the literature7 , 8 and our personal experience with a total of 18 patients with PEG allergy, there is no reason to believe that existing inhalational or food allergies predispose to PEG allergy. However, PEG allergy may be suspected in patients with very severe reactions to drugs where the cause is unconfirmed, or patients with repeated immediate-type reactions to several structurally unrelated drugs or other products containing PEG.
The potential benefit of an effective COVID-19 vaccine is far reaching and a potential solution to a substantial threat to global health. The risk of hypersensitivity and ultimately anaphylaxis is present for all drugs, including vaccines, although usually low and is offset by the benefits of the drug. Randomised clinical trials of the Pfizer–BioNTech COVID-19 vaccine in >22 000 individuals receiving the active treatment were independently reviewed by the US Food and Drug Administration (FDA) and presented at an advisory committee meeting for emergency approval of the vaccine on December 10, 2020. The FDA found a small signal towards more hypersensitivity cases in the vaccine group, but none of the reactions were immediate, severe, or requiring epinephrine. Exclusion criteria for the clinical trials of the vaccine included individuals with known hypersensitivity to vaccines, or with a history of allergy, hypersensitivity, or intolerance to the COVID-19 vaccine or its excipients according to the registration of the trials on ClinicalTrials.gov. At the FDA advisory committee meeting, the cases of anaphylaxis in the UK were discussed at length. The advisory committee voted 17 to 4 in favour of granting Pfizer emergency approval for the vaccine, which was granted on December 11, 2020. The FDA requested that a warning be added to the product information that medication to treat immediate-type hypersensitivity reactions should be available where vaccinations take place. Also, the FDA advised that the vaccine should be contraindicated in patients with a severe allergic reaction to the first dose of vaccine, or with known hypersensitivity to any ingredient/component of the vaccine. Finally, a stringent surveillance system is to be initiated to monitor adverse effects of the vaccine with monthly reporting.
In the UK, based on the anaphylactic reactions reported, the present advice from the UK Medicines and Healthcare products Regulatory Agency (MHRA) is that ‘any person with a history of anaphylaxis to a vaccine, medicine or food should not receive the Pfizer/BioNTech COVID-19 vaccine’.9 This is very likely to be overly cautious, but understandable, to maintain public confidence in the vaccine until more detailed information about the reactions is available. The individuals who have had allergic reactions to the vaccine in the UK should be urgently investigated to determine the mechanisms behind the reactions and the potential involvement of PEG. The reported history of previous severe allergies should be scrutinised and their causes determined. Once details are available, it is very likely that more specific recommendations about at-risk groups can be made to modify the rather broad current MHRA recommendations. As a rule, allergy to foods, single drugs, or insect venom does not predispose to allergy to other drugs or vaccines.
Tryptase measurement taken 0.5–2 h after the reaction should help determine if this was indeed anaphylaxis.10 As in all allergic reactions occurring in a hospital setting, other potential allergens, such as disinfectants (e.g. chlorhexidine11) and latex, should be excluded. Investigations for allergy to PEG currently include skin testing,7 , 8 but in vitro tests may be in the pipeline.12 As systemic allergic reactions have been reported in connection with skin prick testing in PEG-allergic patients, the development of a reliable in vitro test is urgently needed.
In conclusion, allergic reactions to vaccines are exceedingly rare, and there is no reason to believe that this has changed. PEG has not been used previously as an excipient in vaccines with this potential for wide dissemination, but even if PEG is concluded to be the cause, allergy to this excipient is also very rare. As soon as a plausible explanation for the suspected vaccine reactions has been found, clear recommendations can be made for a safe vaccination strategy. At this stage, it is important that events such as these do not lead to misinterpretations and detract from global implementation of the vaccine.
The fact that these severe reactions have appeared early in the implementation of the vaccine should remind us all that anaphylaxis is a rare risk of drug administration, including vaccines. Anaphylaxis has a good prognosis when diagnosed and treated promptly and correctly.10 Vaccination centres should be made aware of the risk of anaphylaxis and have trained staff and equipment immediately available to treat anaphylaxis. If such precautionary measures are taken, combined with continued close surveillance of potential hypersensitivity reactions, then the benefits of the COVID-19 vaccine clearly outweigh the risks, and we can finally start hoping for an end to the COVID-19 pandemic.
Declarations of interest
The authors declare that they have no conflicts of interest.